Washington, 2020

Strong Wind in Washington, July 1, 2020

July 1, 2020 · NWS OTX · 1 event in 1 county or zone

An upper level low pressure system brought light showers and breezy winds to much of Central Washington. Strong afternoon winds, with gusts from 35 - 50 mph, were reported along the Columbia River in Chelan and Douglas Counties.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

An upper level low pressure system brought light showers and breezy winds to much of Central Washington. Strong afternoon winds, with gusts from 35 - 50 mph, were reported along the Columbia River in Chelan and Douglas Counties. No widespread damage was reported. Rain was light and many locations only received a few sprinkles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 1, 3:43 PM PST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 1, 3:43 PM PST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
443 PM PDT Wed Jul 1 2020

.SYNOPSIS...
After a very cool start to July, warmer weather is on the way.
Thursday should see most of the showers confined to the northern
mountains. The holiday weekend should see temperatures in the
upper 70s and 80s with mostly sunny skies. Sunday could have a
few mountain showers. Rain returns to the forecast by Tuesday with
a cooling trend.

&&

.DISCUSSION...
Tonight through Friday: After a chilly 1st of July where
temperatures were about 20 degrees below normal, the forecast
weather should be warming and drying. Showers will continue
tonight across the northern WA mountains and in the Panhandle.

For Thursday, yet another low pivots onshore from off Vancouver
Island. But this low should track far enough north of our area to
keep the Inland NW dry, except for some shower chances along the
BC border. Temperatures will be a bit warmer tomorrow, but not by
a lot over today. Still, skies will have more sunshine than today.
Friday should add 5-10 degrees over Thursday's readings, with just
about everyone at least in the upper 70s and lower 80s.   RJ

Friday night through Wednesday: Little change is expected in the
upper level pattern through the weekend into next week. Low
pressure will remain over off the coast of BC with a ridge of high
pressure over the middle of the country. This will keep a
southwest flow aloft over the Inland NW. Minor waves rotating
around the low will enhance lift in addition to orographics,
giving way to a chance of afternoon mountain convection. This
looks to develop over the Blue mountains into north central Idaho
as early as Saturday with chances spreading to the northern
mountains by Sunday afternoon. In addition, westerly gap winds are
expected to increase in the evenings from the lee of the Cascades
into the Columbia Basin. The upper low weakens to an upper trough
by Monday and pivots inland, meanwhile more energy fills in and
renews the trough off the BC coast. There’s some solutions
showing another upper trough passage through the region by mid
week. Overall, the threat of afternoon mountain convection will
return each day with locally breezy evening gap winds. Little
deviation expected in temperatures as they remain at to near
seasonal levels for early July. /rfox.

&&

.AVIATION...
00Z TAFS: Scattered showers expected into this evening across
northeast Washington and into the Idaho Panhandle. Showers will
decrease overnight into Thursday morning leaving behind a moist
boundary layer. Low stratus is expected to develop across these
same areas through Thursday morning with MVFR conditions for KGEG-
KSFF-KCOE. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        49  70  49  78  51  77 /  30  10   0   0   0   0
Coeur d'Alene  49  68  50  77  52  76 /  50  10   0   0   0   0
Pullman        46  69  47  76  48  76 /  10   0   0   0   0   0
Lewiston       52  79  55  83  55  83 /  10   0   0   0   0   0
Colville       54  72  49  78  51  80 /  80  30  10  10   0  10
Sandpoint      49  67  44  76  47  78 /  80  40   0   0   0   0
Kellogg        48  68  48  77  49  79 /  60  20   0   0   0  10
Moses Lake     50  78  50  84  51  83 /  10   0   0   0   0   0
Wenatchee      52  77  54  81  55  81 /  10   0   0   0   0   0
Omak           53  77  53  79  52  79 /  50  10  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Jul 1, 4:30 AM PST, 12 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
530 AM PDT Wed Jul 1 2020

IDZ001>004-026-027-WAZ031>038-041>044-021230-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
530 AM PDT Wed Jul 1 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Wenatchee Area

When
July 1, 5:15 PM PST to 5:20 PM PST
Where
Wenatchee Area forecast zone
Measured
44 kt (51 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

A local utility company reported a tree blown into powerlines due to strong winds caused a small power outage.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2020Every state in 2020This day in weather historyWarnings in Washington, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913354.